Virginia, 2008

Heavy Rain in Virginia, December 10 to 12, 2008

December 10 to 12, 2008 · NWS AKQ · 52 events in 52 counties and zones

The combination of a frontal boundary laying across the area and low pressure moving along that boundary and through the region, produced rainfall amounts between two and five inches over much of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

The combination of a frontal boundary laying across the area and low pressure moving along that boundary and through the region, produced rainfall amounts between two and five inches over much of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Dec 10, 9:38 PM EST, 22 minutes earlier.

Area forecast discussion, Dec 10, 9:38 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
938 PM EST WED DEC 10 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS CENTRAL VIRGINIA TONIGHT...THEN
BECOME STATIONARY ACROSS SOUTHEAST VIRGINIA AND NORTHEAST NORTH
CAROLINA BY THURSDAY MORNING. A SERIES OF LOW PRESSURE SYSTEMS
WILL MOVE NORTHEAST ALONG THIS BOUNDARY LATE TONIGHT AND AGAIN
THURSDAY AFTERNOON AND EVENING. THE ENTIRE WEATHER SYSTEM WILL
MOVE NORTHEAST OF THE AREA FRIDAY WITH HIGH PRESSURE BUILDING
INTO THE REGION FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
QUITE AN INTERESTING (AND CHALLENGING) FCST PRD SHAPING UP OVER
THE NEXT 24 HRS. FIRST THE CDFRNT. FRNTL BNDRY CRNTLY LCTD NR A
PHL-DCA-SHD LINE. THIS BNDRY PROGGED TO MOVE SLOWLY SE ACROSS
CNTRL VA THEN BECOME STNRY NR A AVC-AKQ-PHF LINE BY 12Z THU.
SECOND IS THE S/W PROGGED TO MOVE NE ALONG THIS BNDRY AFTR 06Z
WITH IMPRESSIVE LIFT FCSTD ALONG IT. THIRD IS THE TSTRM CHCS BASED
ON CRNT CONVECTION DVLPNG ACROSS ERN NC.

GIVEN HIGH PWS...THEATHE ADVCTN AND COPIOUS AMTS OF LL MSTR...
EVE UPDATE WILL REFLECT A WDSPRD (ANA FRNTL) RAIN EVENT ACROSS
NRN 2/3RD OF FA. ADDED RAIN MAY BE HEAVY AT TIMES TO CNTYS THAT
ARE IN FLOOD WTCH AS QPF COULD REACH BTWN 1-2 INCHES BY 12Z ALONG
THE BNDRY. TMPS ANTHR CHALLENGE AS S-SW WNDS AHEAD OF BNDRY WILL
KEEP READINGS IN THE 60S WHILE A WND SHIFT INTO N-NW ALLOWS TMPS
TO DROP INTO 50S JUST N OF BNDRY AND PSBLY U40S BY MORNING ACROSS
NW CNTYS. TMPS THE HARDEST TO PIN DOWN RIGHT ALONG THE BNDRY. KEPT
THE PCPN MORE CONVECTIVE S OF BNDRY WHERE BEST INSTABILITY CONTS
AND XTNDD THUNDER THREAT ACROSS SERN VA/NE NC THRU OVRNITE HRS TO
ACCOUNT FOR CRNT (AND FUTURE) CONVECTION IN AREAS THAT HAVE NOT
HAD ANY RAIN YET.

ADDED RAIN MAY BE HEAVY AT TIMES TO THURSDAY ACROSS THE N TO ACCOUNT
FOR THE IMPRESSIVE SLUG OF MSTR PROGGED ACROSS THE RGN THU AFTRN AND
EVE. ALSO ADJUSTED TOTAL QPF TO BTWN 2-4 INCHES IN FFA. NEEDLESS TO
SAY THAT THIS MUCH RAIN WILL RESULT IN SGNFCNT RUNOFF AND DECENT RISES
IN AREA CREEKS...RIVERS AND STREAMS OVR THE NEXT 24-36 HRS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
RAIN OR SHRAS...POSSIBLY HEAVY AT TIMES...EXPECTED THU INTO THU
NGT...AS IMPRESSIVE FORCING/LIFT CONTINUE ALNG THE FRNTL
BNDRY...COUPLED WITH LO PRES APPROACHING FM THE SW AND MOVNG ACRS
THE REGION. MDLS SHOWING SOME IMPRESSIVE QPF WITH THIS
EVENT...POSSIBLY 2 TO 3 INCHES OVR CNTRL VA/LWR MD AND VA ERN SHR
WITH 1 TO 2 INCHES POSSIBLE OVR NE NC/SE VA BY THE END OF THE
EVENT ERLY FRI MORNG. ALTHO RVR LEVELS ARE CURRENTLY RUNNING
LOW...WITH EXPECTED QPF AND LOCALLY HIER AMTS POSSIBLE...HAVE
ISSUED A FLOOD WATCH FOR ALL AREAS EXCEPT EXTRM SE VA AND NE NC
CNTIES FM MIDNGT TNGT THRU THU EVENG.

STORM PREDICTION CENTER CONTINUES TO HAVE SE VA/NE NC IN A SLIGHT
RISK FOR SVR TSTMS FOR THU. W/ THE PRE-FRONTAL ENVIRONMENT VERY
MOIST AND WEAK-MOD INSTABILITY IN THE WARM SECTOR AHEAD OF THE
DEVLOPING SFC LOW...SCATTERED TSTMS CUD POSSIBLY DEVLOP ACROSS SRN
VA AND NE NC. A LIMITING FACTOR INCLUDES WEAK LAPSE RATES...BUT
CONSIDERING THE ENVIRONMENT AND A SECONDARY VRY STRONG LLVL JET,
CANNOT RULE OUT THE THE POSSIBILITY OF THESE TSTMS PRODUCING
DAMAGING WINDS.

TEMPS WILL BE VRY TRICKY ON THU.. DEPENDING ON THE EXACT POSITION
OF THE FRNT AND/OR MOVEMENT OF THE LO PRES AREA...THERE SHOULD BE
QUITE A GRADIENT ACRS THE AREA. MAV/MET NUMBERS IN MUCH BETTER
AGREEMENT FOR MAXES ON THU...AND WILL GO WITH RDGS RANGING FM THE
MID 40S EXTRM NW CNTIES...TO NR 70 EXTRM SE CNTIES.

LO PRES AREA WILL MOVE NE OF THE AREA LATER THU NGT AND ERLY FRI
MORNG....WITH HEAVIER RAIN ENDING QUICKLY FM W TO E. HI PRES WILL
BLD IN FM THE W FRI AFTN...WITH PRTLY TO MSTLY SNY SKY AND MAX
TEMPS RANGING FM THE LWR 40S TO LWR 50S. THE HI WILL BLD INTO AND
OVR THE REGION FOR FRI NGT AND SAT. MSTLY SNY SAT WITH MAXES
RANGING THRU THE 40S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRES SHIFTS OFF THE COAST SAT NIGHT THRU SUN AND THE AIRMASS
BEGINS TO MODIFY. LOWS SAT NIGHT UP A COUPLE OF DEGREES FROM THE
PREV NIGHT...MID 20S PIEDMONT TO MID 30S SE VA/NE NC...WITH HIGHS
SUN WARMING INTO THE UPR 40S PIEDMONT TO MID 50S SE VA/NE NC.
CONTINUED WARMING ON MON AS WINDS TURN MORE TO THE S WITH THE HIGH
MOVING FARTHER TO THE NE...HIGHS IN THE UPR 50S TO LWR 60S. NEXT
FRONTAL SYSTEM APPROACHES FROM THE NW MON NIGHT...MOVING THRU TUE
THEN STALLING OUT NEAR THE VA/NC BORDER THRU WED. WILL CARRY ONLY A
SLIGHT CHANCE OF -RA DURING FROPA BEING DAY 6-7. HIGH TEMPS WILL
REMAIN IN THE MID 50S TO LWR/MID 60S ACROSS THE FA. LOWS MID 30S TO
MID 40S SUN NIGHT THRU TUE NIGHT.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
MVFR CIGS THIS AFTN RIC AND PHF THIS AFTN...LOOK FOR TEMPO IFR AT
RIC /SBY AS BNDRY MOVES THRU AHEAD OF FRONT. CIGS AND VIS LWR TO IFR
THIS EVE AND LIFR OVERNIGHT AS FRONT PASSES AND STALLS OVER SE VA/NE
NC. PHF/ORF/ECG CIGS WILL LWR LATE AFTN INTO EVE WITH RAIN SHIELD
AFECTING THEM ERLY EVE...CONDITIONS WILL LWR FROM MVF THIS EVE TO
IFR/LIFR OVERNIGHT INTO THU. HAVE MENTIONED CB IN TAFS FOR AFTN/ERLY
EVE BUT RADAR ONLY SHOWING DVLPMNT OFF NC COAST ATT. RAIN CONTINUES
INTO MOST OF THE DAY ON THU (MOD- HVY AT TIMES).

&&

.MARINE...
SCA CONDITIONS TO CONTINUE AS A FRONTAL SYSTEM SLOWLY APPROACHES
FROM THE W. THERE WILL BE A BRIEF LULL IN WINDS OVER THE MIDDLE/NRN
CHES BAY THIS EVENING/EARLY TONIGHT...ALTHOUGH WINDS WILL BEGIN TO
INCREASE AGAIN TOWARDS DAYBREAK SO WILL CONTINUE THE SCA THRU THE
NIGHT. WINDS WILL INCREASE FURTHER AND SEAS WILL BUILD HIGHER THUR
EVENING THRU EARLY FRI AS AN AREA OF LOW PRES APPROACHES THE WATERS
FROM THE GULF COAST STATES. MODEL GUIDANCE INDICATES GUSTS
APPROACHING GALE FORCE THUR EVENING AS THE LOW MOVES CLOSER AND
DEEPENS. THIS WILL DEPEND ON THE EXACT TRACK AND STRENGTH OF THE
FRONT/LOW...AND GIVEN THAT THERE IS MARGINAL FCST CONFIDENCE IN
THEIR OCCURRENCE WILL HOLD OFF ON RAISING A GALE FOR NOW. WILL
CONTINUE TO MONITOR THIS EVENT WITH SUBSEQUENT MODEL RUNS.

THE LOW MOVES FARTHER TO THE NE AND AWAY FROM OUR COASTAL WATERS
LATE FRI AS HIGH PRES BUILDS BACK IN FROM THE W. WINDS WILL EASE
ALTHO SEAS WILL BE SLOWER TO SUBSIDE SO THE SCA FOR THE COASTAL
WATERS MAY NEED TO BE EXTENDED BEYOND THE CURRENT 3RD PERIOD INTO
FRI WITH NEXT FCST PACKAGE ISSUANCE.

THE HIGH THEN MOVES OVER THE MID-ATLANTIC THIS WEEKEND...THEN OFF
THE COAST ON MONDAY AS THE NEXT FRONTAL SYSTEM BEGINS TO APPROACH
FROM THE NW.

&&

.HYDROLOGY...
THE POSSIBILITY FOR HEAVY RAIN OVER THE NEXT 24 TO 48 HOURS WILL
RAISE THE POTENTIAL FOR FLOODING...ESPECIALLY ACROSS THE NORTHERN
TWO-THIRDS OF THE HSA INCLUDING THE RICHMOND METRO AREA...MARYLAND
EASTERN SHORE...VIRGINIA DELMARVA AND SOUTH CENTRAL VIRGINIA.
RAINFALL RATES OF BETWEEN 2 TO 3 INCHES AN HOUR COULD CAUSE RAPID
RISES TO FLOOD LOW LYING AND FLOOD PRONE AREAS AS WELL AS ALONG
SMALL CREEKS/STREAMS. 24 TO 48 HOUR RAINFALL TOTALS OF 3 TO 4
INCHES COULD ALSO CAUSE SHARP RISES ALONG THE AREA RIVERS BY LATE
THURSDAY EVENING INTO FRIDAY.

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH THROUGH THURSDAY EVENING FOR MDZ021>025.
NC...NONE.
VA...FLOOD WATCH THROUGH THURSDAY EVENING FOR VAZ048-049-060>094-
     099-100.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST FRIDAY FOR ANZ632-633-650-
     652-654-656-658.
     SMALL CRAFT ADVISORY UNTIL 4 PM EST THURSDAY FOR ANZ630-631.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...TMG/MPR
LONG TERM...JRL
AVIATION...CY
MARINE...JRL
HYDROLOGY...KLL
Hazardous weather outlook, Dec 10, 4:09 PM EST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
409 PM EST WED DEC 10 2008

MDZ021>025-VAZ048-049-060>064-067>078-080>086-089>091-094-099-100-
112115-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-SURRY-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-ACCOMACK-
NORTHAMPTON VA-
409 PM EST WED DEC 10 2008

...FLOOD WATCH IN EFFECT FROM MIDNIGHT EST TONIGHT THROUGH THURSDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

PERIODS OF HEAVY RAIN CAN BE EXPECTED LATE TONIGHT WITH LOCALIZED
FLOODING POSSIBLE IN LOW LYING...POOR DRAINAGE...AND OTHER FLOOD
PRONE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

PERIODS OF HEAVY RAIN CAN BE EXPECTED THURSDAY WITH LOCALIZED
FLOODING POSSIBLE IN LOW LYING...POOR DRAINAGE...AND OTHER FLOOD
PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ095-112115-
NORFOLK/PORTSMOUTH-
409 PM EST WED DEC 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT. ANY
THUNDERSTORMS THAT DO DEVELOP MAY PRODUCE GUSTY WINDS AND BRIEF
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY. ANY
THUNDERSTORMS THAT DO DEVELOP MAY PRODUCE GUSTY WINDS AND BRIEF
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ632-650-652-654-112115-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
409 PM EST WED DEC 10 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY
AND THE MID ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-631-112115-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
409 PM EST WED DEC 10 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ096>098-112115-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
409 PM EST WED DEC 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT. ANY
THUNDERSTORMS THAT DO DEVELOP MAY PRODUCE GUSTY WINDS AND BRIEF
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY. ANY
THUNDERSTORMS THAT DO DEVELOP MAY PRODUCE GUSTY WINDS AND BRIEF
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ065-066-079-087-088-092-093-112115-
MECKLENBURG-LUNENBURG-BRUNSWICK-GREENSVILLE-SUSSEX-SOUTHAMPTON-
ISLE OF WIGHT-
409 PM EST WED DEC 10 2008

...FLOOD WATCH IN EFFECT FROM MIDNIGHT EST TONIGHT THROUGH THURSDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST VIRGINIA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

PERIODS OF HEAVY RAIN CAN BE EXPECTED LATE TONIGHT WITH LOCALIZED
FLOODING POSSIBLE IN LOW LYING...POOR DRAINAGE...AND OTHER FLOOD
PRONE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

PERIODS OF HEAVY RAIN CAN BE EXPECTED FRIDAY WITH LOCALIZED
FLOODING POSSIBLE IN LOW LYING...POOR DRAINAGE...AND OTHER FLOOD
PRONE AREAS.

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY. ANY
THUNDERSTORMS THAT DO DEVELOP MAY PRODUCE GUSTY WINDS AND BRIEF
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-656-658-112115-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
409 PM EST WED DEC 10 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

52 heavy rain. Local standard time, as filed.

Heavy Rain, Accomack

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Accomack County, (Wal)wallops Is
Reported by
ASOS
Coordinates
37.850, -75.480

Rainfall amounts between two and five inches occurred across the county. Rainfall amount of 4.98 inches was measured at WAL.

Heavy Rain, Amelia

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Amelia County, Amelia
Reported by
Trained Spotter
Coordinates
37.330, -77.980

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Brunswick

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Brunswick County, Lawrenceville
Reported by
Trained Spotter
Coordinates
36.750, -77.830

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Caroline

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Caroline County, Ruther Glen
Reported by
Trained Spotter
Coordinates
37.920, -77.470

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Charles City (C)

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Charles City (C) County, Charles City
Reported by
Trained Spotter
Coordinates
37.330, -77.070

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Chesapeake (C)

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Chesapeake (C) County, Chesapeake
Reported by
Trained Spotter
Coordinates
36.820, -76.270

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Chesterfield

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Chesterfield County, Chester
Reported by
NWS Employee
Coordinates
37.350, -77.450

Rainfall amounts between one and four inches occurred across the county. Rainfall amount of 3.25 inches was measured at Chester.

Heavy Rain, Colonial Heights (C)

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Colonial Heights (C) County, Colonial Hgts
Reported by
NWS Employee
Coordinates
37.250, -77.420

Rainfall amounts between one and four inches occurred across the county. Rainfall amount of 3.28 inches was measured at Colonial Heights.

Heavy Rain, Cumberland

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Cumberland County, Cumberland
Reported by
Trained Spotter
Coordinates
37.480, -78.250

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Dinwiddie

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Dinwiddie County, Carson
Reported by
Trained Spotter
Coordinates
37.030, -77.400

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Emporia

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Emporia County, Emporia
Reported by
Trained Spotter
Coordinates
36.680, -77.530

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Essex

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Essex County, Tappahannock
Reported by
Trained Spotter
Coordinates
37.930, -76.870

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Fluvanna

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Fluvanna County, Palmyra
Reported by
Trained Spotter
Coordinates
37.870, -78.280

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Franklin (C)

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Franklin (C) County, Franklin
Reported by
Trained Spotter
Coordinates
36.670, -76.920

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Gloucester

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Gloucester County, Gloucester
Reported by
Trained Spotter
Coordinates
37.420, -76.530

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Goochland

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Goochland County, Goochland
Reported by
Trained Spotter
Coordinates
37.680, -77.880

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Greensville

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Greensville County, Skippers
Reported by
Trained Spotter
Coordinates
36.620, -77.550

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Hampton (C)

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Hampton (C) County, Hampton
Reported by
Trained Spotter
Coordinates
37.020, -76.350

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Hanover

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Hanover County, Ashland
Reported by
ASOS
Coordinates
37.750, -77.480

Rainfall amounts between one and four inches occurred across the county. Rainfall amount of 3.32 inches was measured at OFP.

Heavy Rain, Henrico

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Henrico County, Short Pump
Reported by
CoCoRaHS
Coordinates
37.650, -77.620

Rainfall amounts between one and four inches occurred across the county. Rainfall amount of 3.11 inches was measured at Short Pump.

Heavy Rain, Hopewell (C)

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Hopewell (C) County, Hopewell
Reported by
Trained Spotter
Coordinates
37.300, -77.300

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Isle of Wight

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Isle of Wight County, Carrsville
Reported by
CoCoRaHS
Coordinates
36.720, -76.820

Rainfall amounts between one and four inches occurred across the county. Rainfall amount of 2.69 inches was measured at Carrsville.

Heavy Rain, James City

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
James City County, Jamestown
Reported by
CoCoRaHS
Coordinates
37.200, -76.780

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, King and Queen

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
King and Queen County, King & Queen Church
Reported by
Trained Spotter
Coordinates
37.670, -76.880

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, King William

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
King William County, King William
Reported by
Trained Spotter
Coordinates
37.680, -77.020

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Lancaster

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Lancaster County, Kilmarnock
Reported by
COOP Observer
Coordinates
37.720, -76.380

Rainfall amounts between one and four inches occurred across the county. Rainfall amount of 2.90 inches was measured at Kilmarnock.

Heavy Rain, Louisa

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Louisa County, Bumpass
Reported by
CoCoRaHS
Coordinates
37.970, -77.730

Rainfall amounts between one and four inches occurred across the county. Rainfall amount of 2.42 inches was measured at Bumpass.

Heavy Rain, Lunenburg

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Lunenburg County, Victoria
Reported by
Trained Spotter
Coordinates
36.980, -78.230

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Mathews

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Mathews County, Gwynn
Reported by
Trained Spotter
Coordinates
37.500, -76.300

Rainfall amounts between one and four inches occurred across the county. Rainfall amount of 3.34 inches was measured at Gwynn.

Heavy Rain, Mecklenburg

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Mecklenburg County, Chase City
Reported by
Trained Spotter
Coordinates
36.800, -78.450

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Middlesex

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Middlesex County, Urbanna
Reported by
CoCoRaHS
Coordinates
37.630, -76.580

Rainfall amounts between one and four inches occurred across the county. Rainfall amount of 2.76 inches was measured at Stampers.

Heavy Rain, New Kent

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
New Kent County, New Kent
Reported by
Trained Spotter
Coordinates
37.520, -76.980

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Newport News (C)

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Newport News (C) County, Denbigh
Reported by
CoCoRaHS
Coordinates
37.130, -76.550

Rainfall amounts between one and four inches occurred across the county. Rainfall amount of 3.25 inches was measured at Denbigh.

Heavy Rain, Norfolk (C)

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Norfolk (C) County, Norfolk
Reported by
ASOS
Coordinates
36.870, -76.270

Rainfall amounts between one and four inches occurred across the county. Rainfall amount of 3.06 inches was measured at ORF.

Heavy Rain, Northampton

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Northampton County, Dalbys
Reported by
Trained Spotter
Coordinates
37.230, -75.970

Rainfall amounts between one and four inches occurred across the county.|Rainfall amount of 2.34 inches was measured at Dalbys.

Heavy Rain, Northumberland

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Northumberland County, Heathsville
Reported by
Trained Spotter
Coordinates
37.920, -76.470

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Nottoway

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Nottoway County, Crewe
Reported by
CoCoRaHS
Coordinates
37.170, -78.120

Rainfall amounts between one and four inches occurred across the county. Rainfall amount of 3.87 inches was measured at Crewe.

Heavy Rain, Petersburg (C)

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Petersburg (C) County, Petersburg
Reported by
Trained Spotter
Coordinates
37.220, -77.420

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Portsmouth (C)

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Portsmouth (C) County, Portsmouth
Reported by
Trained Spotter
Coordinates
36.820, -76.330

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Powhatan

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Powhatan County, Powhatan
Reported by
COOP Observer
Coordinates
37.530, -77.930

Rainfall amounts between one and four inches occurred across the county. Rainfall amount of 3.34 inches was measured at Powhatan.

Heavy Rain, Prince Edward

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Prince Edward County, Farmville
Reported by
AWOS
Coordinates
37.300, -78.570

Rainfall amounts between one and four inches occurred across the county. Rainfall amount of 2.10 inches was measured at FVX (Farmville).

Heavy Rain, Prince George

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Prince George County, Prince George
Reported by
Trained Spotter
Coordinates
37.220, -77.280

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Richmond

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Richmond County, Warsaw
Reported by
Trained Spotter
Coordinates
37.970, -76.770

Rainfall amounts between one and four inches occurred across the county. Rainfall amount of 2.90 inches was measured at Warsaw.

Heavy Rain, Richmond (C)

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Richmond (C) County, Richmond
Reported by
Trained Spotter
Coordinates
37.550, -77.450

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Southampton

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Southampton County, Ivor
Reported by
CoCoRaHS
Coordinates
36.900, -76.880

Rainfall amounts between one and four inches occurred across the county. Rainfall amount of 2.38 inches was measured at Ivor.

Heavy Rain, Suffolk (C)

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Suffolk (C) County, Suffolk
Reported by
Trained Spotter
Coordinates
36.730, -76.580

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Surry

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Surry County, Surry
Reported by
Trained Spotter
Coordinates
37.130, -76.850

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Sussex

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Sussex County, Wakefield
Reported by
ASOS
Coordinates
36.970, -76.980

Rainfall amounts between one and four inches occurred across the county. Rainfall amount of 3.45 inches was measured at AKQ (Wakefield).

Heavy Rain, Virginia Beach (C)

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Virginia Beach (C) County, Kempsville
Reported by
CoCoRaHS
Coordinates
36.830, -76.100

Rainfall amounts between one and four inches occurred across the county. Rainfall amount of 3.90 inches was measured at Kempsville.

Heavy Rain, Westmoreland

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Westmoreland County, Colonial Beach
Reported by
Trained Spotter
Coordinates
38.250, -76.950

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, Williamsburg (C)

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
Williamsburg (C) County, Williamsburg
Reported by
Trained Spotter
Coordinates
37.270, -76.720

Rainfall amounts between one and four inches occurred across the county.

Heavy Rain, York

When
December 10, 10:00 PM EST to December 12, 6:00 AM EST
Where
York County, Yorktown
Reported by
Trained Spotter
Coordinates
37.230, -76.520

Rainfall amounts between one and four inches occurred across the county.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142756, 142758, 142760, 142761, 142762, 142763, 142764, 142765, 142766, 142767, 142768, 142769, 142770, 142943, 142944, 142946, 142952, 142953, 142954, 142955, 142956, 142957, 142958, 142959, 142960, 142961, 142962, 142963, 142964, 142965, 142966, 142967, 142968, 142969, 143119, 143120, 143660, 143661, 143669, 143682, and more.